Texas, 2023

Drought in Texas, September 1 to 30, 2023

September 1 to 30, 2023 · NWS AMA · 4 events in 4 counties and zones

August was into September was extremely hot and dry for areas across the southern TX Panhandle. Basically areas to the north and south of I-40 had well below normal precipitation through August and September leading to the development of Moderate (D1) to Severe (D2) Drought.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

August was into September was extremely hot and dry for areas across the southern TX Panhandle. Basically areas to the north and south of I-40 had well below normal precipitation through August and September leading to the development of Moderate (D1) to Severe (D2) Drought. Dry land cotton suffered with the crop nearing completion and turning brown. Ranchers had to supplementally feed with pasture grasses going dormant. This has also led to concern for a wheat shortage going into the winter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1225 AM CDT Fri Sep 1 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Friday night)
Issued at 209 PM CDT Thu Aug 31 2023

An upper-level ridge, currently centered on New Mexico, will move
northeast through the Panhandles and into the Central Plains by
Saturday morning. Lee cyclogenesis will occur today in Colorado and
tighten the pressure gradient across the Panhandles, leading to 10-
20 kt winds. 850mb temperatures will be around 26C (eastern
Panhandles) to 31C (western Panhandles) today which will support
temperatures in the 90s across the area.

Advection of very warm 850mb temperatures from the south/southwest
will continue into tomorrow culminating in 850mb temperatures around
28C (eastern Panhandles) to nearly 32C (western Panhandles). This
supports temperatures up to a few degrees warmer than today. Some of
the typical hot spots in the area (Palo Duro Canyon, Canadian
River Valley) are expected to reach or slightly exceed 100
degrees.

Due to a very dry environment and large-scale subsidence aloft,
there is no chance for rain through at least the end of this short-
term period.

Vanden Bosch

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 209 PM CDT Thu Aug 31 2023

The long term forecast period will start with high pressure across
the panhandle region. This high pressure is likely to weaken
Sunday and Monday as a trough passes to the NW of the panhandles.
This weakening is likely to be short lived as the high pressure
builds back into the panhandles on Tuesday before becoming fully
entrenched by Wednesday.

This pattern will lead to hot conditions across the panhandles for
Labor Day weekend and into next work week. This heat is expected
to be 5 to 10 degrees above normal and may get close to record
levels for a few isolated spots. Highs are anticipated to consistently
reach the 90s to 100s through Monday before the weakening of the
ridge lowers the temperatures to be mainly 90s Tuesday to Thursday.
The normal hotter areas such as Palo Duro Canyon can still reach
into the 100s even after Monday.

Saturday to Monday the high pressure will keep the panhandles dry
with sunny skies to small patches of fair weather cumulus.
Tuesday to Thursday depending on orientation of the high pressure
as it reestablishes across the panhandles a little moisture will
have a small chance of moving across the panhandles. If this
moisture arrives then it would be able to produce isolated showers
and even thunderstorms, but the odds of this occurring are
generally =<10% and are not currently reflected within the
forecast.

There will be a window of elevated fire concern on Sunday and
Monday with trough to the NW as this will create a tighter
gradient and increased winds across the panhandles. During this
timeframe the ERC percentile values range between the 70th and
90th percentile, max RFTI values of 1 to 2 from the breezy
southwest winds and low RH. This will cause elevated to
borderline critical fire weather conditions Sunday and Monday for
the central and eastern Panhandles. Check back as we get closer
to early next week as fuels and other fire weather elements are
further evaluated going forward over the next few days.

SH

&&

.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Fri Sep 1 2023

Dry conditions will persist promoting VFR flt cats. There is a 30-40
KT SSW low level jet (strongest near GUY) that will produce weak
LLWS if SFC winds remain decoupled across the northern Panhandle.
The magnitude of the shear is not quite to the level for
inclusion in the TAFs. Otherwise no aviation concerns the next 24
hours.

Gittinger

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                97  64  97  64 /   0   0   0   0
Beaver OK                  98  63  99  64 /   0   0   0   0
Boise City OK              96  61  96  61 /   0   0   0   0
Borger TX                 101  67 101  66 /   0   0   0   0
Boys Ranch TX              99  64  99  64 /   0   0   0   0
Canyon TX                  96  62  96  63 /   0   0   0   0
Clarendon TX               96  65  96  64 /   0   0   0   0
Dalhart TX                 96  59  96  59 /   0   0   0   0
Guymon OK                  99  62  99  61 /   0   0   0   0
Hereford TX                97  62  97  62 /   0   0   0   0
Lipscomb TX                98  63  99  64 /   0   0   0   0
Pampa TX                   95  65  96  64 /   0   0   0   0
Shamrock TX                97  63  98  64 /   0   0   0   0
Wellington TX              99  64 100  64 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

AVIATION...88
Hazardous weather outlook, Aug 31, 1:20 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
220 PM CDT Thu Aug 31 2023

OKZ001>003-TXZ001>020-317-011930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
220 PM CDT Thu Aug 31 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.Day One...This Afternoon and Tonight

No hazardous weather is expected at this time.

.Days Two through Seven...Friday through Wednesday

Gusty winds and ERC in the 70th to 90th percentile will lead to
enhanced to near critical fire weather conditions for Sunday and
Monday.

Hot temperatures are expected for Labor Day weekend which present
an increased risk for heat related illness.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Potter

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Much of the south central to southeastern portion of Potter County quickly developed Severe Drought (D2) conditions going into September as July and August ended 3 to 4 below normal. The Amarillo climate site located at the airport in southeastern Potter County quickly went from above normal, in year-to-date precipitation, to an inch below normal.

Drought, Carson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The southwestern half of Carson County was either in Moderate (D1) or Severe (D2) Drought starting the month of September. Both July and August were well below normal for this area by 2 to 4.

Drought, Armstrong

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Two consecutive months of above normal temperatures and below normal rainfall during July and August led to the northwestern half of Armstrong County entering Moderate (D1) to Severe (D2). Lack of rainfall during the month of September kept these areas in these drought categories by months end.

Drought, Randall County

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

With a dry and hot July and August much of Randall County found itself in Moderate (D1) to Severe (D2) drought going into September. The lack of rainfall across the area during the month kept these drought categories for the area at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139903, 1139910, 1139923, 1139927.